See what Dr. Parmar has to say about Staying on or coming off anti-depressants

Staying on or coming off anti-depressants

When is the right time and how to do it safely and effectively.

Coming off antidepressants is not easy and often is a time where we have to ask questions to make sure we are prepared. Many people want to know how to safely and effectively stop taking their medications. Others want to know the risks of having a relapse of depression. Women who are preparing for pregnancy are especially concerned with these questions. At these times a few things need to be considered.

Are you really ready to come off? Depression is serious. Getting a proper assessment is crucial to knowing if you are ready. Doctors consider when someone has had depressive episodes in the previous year despite being medicated as a time not come off. It’s best to try different strategies in addition to or other medicines instead of the anti-depressant, but not to abandon treatment altogether.

How long have you been on the antidepressant? The longer someone is on meds the longer it should take to wean off of them because of the length of time biochemical changes have had their effect.

How quickly does the drug come out of your system?

Some drugs are very quickly cleared from the system like Paxil and Effexor.  These drugs need to be weaned over longer periods of time to ensure less symptoms of discontinuation. Sometimes it’s better to switch from a short-acting drug to a longer-acting drug like Prozac so the side effects of coming off it are easier to bare.

What time of year are you planning to stop the medication?

This is important because people living in areas that are more affected by shorter days and darker and rainier climates often report more difficulty with stopping meds. Seasonal depression can result in depressive episodes even if you felt good before discontinuing the drugs. A general rule is prepare to stop meds during Spring or Summer months to avoid the Winter blues clouding goals of coming off antidepressants.

Sometimes people take antidepressants to get though short-term difficult circumstances too.  Even in these times it’s important to beware of the medication effects when discontinuing them. Regardless of what your initial state is like medications exert their biochemical effects.

In pregnancy, antidepressants carry greater risk of harm than benefit. Harms include cardiac defects, hypertension, higher rates of miscarriage and more irritable and agitated babies after being born. These are excellent reasons to stop anti-depressants 3 to 6 months prior to active efforts to conceive.

There are also other medicines and treatments that are effective at helping wean off prescription antidepressants. Some of these include acupuncture, exercise, chiropractic, counselling, herbal medicines like St Johnswort and 5HTP. Just be sure to never take St Johnswort with serotonin acting antidepressants as this combination can cause serious health problems. Strategies need to be tailored to the individual to ensure the best options for you.

Consult a qualified healthcare practitioner at evolve Nurturing Vitality® to most safely and effectively discuss coming off antidepressants.

Dr. Bobby Parmar

evolvevitalitySee what Dr. Parmar has to say about Staying on or coming off anti-depressants

Related Posts

Some Great Reasons to Give Acupuncture a Try

The following article is from the MindBodyGreen website. Today, we’re witnessing a major shift in how people think about their health and well-being. From fitness and food to mindfulness and self-care, people are finally realizing the true power of prevention and focusing their time and attention on it. When we maintain our body, we can prevent

5 Ways You Can Manage Your Pain

The following article is from the Canadian Chiropractic Association website. Author: CCA Staff Team Spine, muscle and nervous system pain has many causes including physical trauma, poor posture, repetitive motion, overuse, and wear and tear. The pain may be so severe it keeps you from falling asleep, leaving you fatigued and unable to focus on

Migraine: A Journey In Healing

by June Bradley The following article is excerpted from one that appeared on For seven years I was never without drugs. My body was reeling from the side effects of migraine medication. My Tylenol 3 intake increased to seventy a month, including a daily intake of “migraine prevention” drugs. I tried a total of